Hail, El Paso
- When
- August 9, 6:36 PM MST to 6:39 PM MST
- Where
- El Paso County, 5.63 mi S of Calhan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.950, -104.280
Hail measured to 1 inches fell in eastern El Paso County.
Clusters of severe storms pushed eastward across the eastern plains late in the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Clusters of severe storms pushed eastward across the eastern plains late in the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 9, 4:23 PM MST, 2 hours 13 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Pueblo CO 523 PM MDT Sat Aug 9 2025 .KEY MESSAGES... - Severe storms near certain later today; with strong to severe possible during the overnight hours. - Strong to severe storms (with greater chance for heavier rain) tomorrow afternoon and evening. - Drier and warmer for much of next week, though isolated thunderstorms will remain possible each afternoon over the mountains. && .UPDATE... Issued at 522 PM MDT Sat Aug 9 2025 Expanded the Severe thunderstorm watch to include Crowley and Kiowa counties until 9 PM as thunderstorms to the northeast and approaching outflow boundary are progged to sag south into the area around 01-02z. Will continue to monitor the lower Arkansas River valley zones for further expansion to the south over the next couple hours. -KT && .SHORT TERM /THROUGH SUNDAY NIGHT/... Issued at 208 PM MDT Sat Aug 9 2025 Rest of Today... Main concern is severe potential today into the overnight hours. Severe storms are near certain, the question is how strong will they be when the instability pushes back west later this evening and redevelop along the mtns/plains interface (I-25 corridor region)?. Recent SWOMCD from SPC is indicating potential for very large destructive hail (up to 3.5") and a watch is near certain for later this afternoon. Severe storms developing over the Palmer Divide is high, with large hail. damaging winds and isolated tors possible. What I believe will happen with this initial round of storms is that a very moist outflow boundary will push back to the west and hit the mtns later this evening/overnight, and this will initiate a round of robust convection along the mtns/plains interface. The concern will be how intense will these storms be and will we see another Aug 6 2018 Hail event along the I-25 corridor? Given the potential for the air to be quite unstable and shear will likely be 40 knots or greater (due to IMPRESSIVE short wave ejecting east-southeasta out of Montana), the potential exist for a destructive hailstorm(s) to affect the population centers along the I-25 corridor. Looking at the latest CAMS guidance, the best potential for strong to severe storms initiating along the mtns/plains interface will be 7 pm to midnight. These values are subject to change as severe nocturnal convection initiating along the I-25 corridor is not common. As mentioned, initial storms will likely affect the plains generally east of I-25 and generally north of US50 this afternoon and early evening, Later tonight, the storms are likely to be more widespread and will be more of severe wind event with lesser size hail over the far eastern plains. The greatest tornado threat will be with the initial round of storms over the plains during the 5 to 9 pm time period. Locally heavy rain cant be ruled out this afternoon and overnight, especially out east. Tomorrow... Another round of strong to severe storms is likely. However shear is not as strong as today and CAPE values will likely be less (may see lots of AM clouds).However better moisture will likely be in place so threat tomorrow may be more on the heavy rain side with severe being more marginal. WPC has put CO plains in slight for tomorrow with marginal outlooks from SPC. \/Hodanish && .LONG TERM /MONDAY THROUGH SATURDAY/... Issued at 208 PM MDT Sat Aug 9 2025 Drying trend begins on Monday as deeper moisture and instability get pushed south into NM. Still enough moisture around for at least isolated to scattered afternoon storms, with the best chance for rain along the srn I-25 corridor where CAPE climbs close to 1000 J/KG by late afternoon. Severe threat appears lower Mon as shear weakens into the 20-30 kt range, with the greatest risk of a strong storm near the NM border, where low/mid level winds are slightly stronger. Max temps to remain cool again, with 70s/80s widespread. Warmer and drier weather then returns from Tue into the end of the week, though just enough recycled moisture will hang around to produce isolated afternoon mountain convection each day. Temps will climb back to above average levels, and a few spots on the plains will get close to the 100f mark by mid-late week. Some model hints of perhaps a brief surge of deeper monsoon moisture will be possible next weekend, though timing and details still a little amorphous this far out. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 522 PM MDT Sat Aug 9 2025 Thunderstorms could impact KCOS and KPUB this evening into the overnight hours with hail possible at the KCOS terminal through 04Z. KPUB has a lower chance for hail, so will maintain -TSRA for now. TSRA will percolate along the mountains and plains through the overnight hours though chances for storms at the terminals decreases after 06z. VFR cloudiness will linger through the overnight hours before clearing Sunday morning. Another round of -TSRA could impact the terminals after 20-21z which could be strong to severe, though odds look lower on Sunday. KALS will see a window of breezy winds early this evening before winds decrease after sundown. VFR cloudiness will linger overnight and there is a better chance for -TSRA across the San Luis Valley Sunday afternoon. Odds for this to impact the terminal looks too low at this point for a prob30 group in the TAF, but this will continue to be assessed for the 06z TAF issuance. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ220-224. && UPDATE...KT SHORT TERM...HODANISH LONG TERM...PETERSEN AVIATION...KT
Hazardous Weather Outlook National Weather Service Pueblo CO 1106 AM MDT Sat Aug 9 2025 COZ058>089-093>099-101715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1106 AM MDT Sat Aug 9 2025 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Severe thunderstorms are near certain today across the eastern plains of Colorado. Large to very large hail, damaging winds and isolated tornadoes will be possible. Several rounds of thunderstorms are expected. The storms during the mid to late afternoon time period will be more isolated, and will be capable of large hail and damaging winds. the best chance of thunderstorms, some which will be severe, will generally be north of US50 and generally east of I-25. During this evening and into tonight, additional rounds of thunderstorms are near certain, and some of these storms could be severe. Additionally, the severe threat will increase along, and immediately west of the I-25 corridor. This includes the Pueblo and Colorado Springs metropolitan areas. These storms will then move east over the plains during the evening and overnight hours. Large to very large hail, damaging winds and a tornado or two will be possible. Since numerous storms are expected, flash flooding of flood prone areas will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe storms are possible again Sunday afternoon and evening, mainly from I-25 eastward across the plains. Large hail up 2 inches in diameter and damaging winds over 60 mph will be the main storm hazards. Thunderstorm coverage and strength decrease on Monday, with the best chance for storms along the southern I-25 corridor. After Monday, isolated thunderstorms are possible each afternoon and evening through the week, mainly over the mountains. Most of these storms will be weak and short-lived, producing lightning and gusty winds but only brief rainfall. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be imminent. Hodanish
Special Weather Statement
National Weather Service Pueblo CO
347 PM MDT Sat Aug 9 2025
COZ094-099-092230-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
347 PM MDT Sat Aug 9 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES THROUGH 430 PM MDT...
At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Kim, or 38 miles southwest of Springfield, moving
east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3711 10342 3726 10336 3730 10331 3729 10276
3700 10290 3700 10308
TIME...MOT...LOC 2147Z 278DEG 23KT 3716 10324
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
kamSpecial Weather Statement
National Weather Service Pueblo CO
428 PM MDT Sat Aug 9 2025
COZ094-099-092300-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
428 PM MDT Sat Aug 9 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES THROUGH 500 PM MDT...
At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Kim, or 37 miles southwest of Springfield, moving
southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Baca
and southeastern Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3723 10337 3724 10309 3700 10285 3700 10326
TIME...MOT...LOC 2227Z 314DEG 15KT 3709 10317
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
kamSpecial Weather Statement
National Weather Service Pueblo CO
458 PM MDT Sat Aug 9 2025
COZ094-099-092330-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
458 PM MDT Sat Aug 9 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES THROUGH 530 PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Kenton, or 32 miles southwest of Springfield, moving
east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Baca
and southeastern Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3701 10312 3710 10304 3715 10291 3700 10272
3700 10311
TIME...MOT...LOC 2258Z 291DEG 16KT 3705 10300
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
kamSpecial Weather Statement
National Weather Service Pueblo CO
705 PM MDT Sat Aug 9 2025
COZ084-085-100130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
705 PM MDT Sat Aug 9 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN EL PASO COUNTY
THROUGH 730 PM MDT...
At 705 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 29 miles east of Colorado Springs, moving northeast at 55
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Calhan, Ramah, and Ellicott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3891 10406 3884 10432 3883 10463 3894 10459
3913 10414 3913 10405
TIME...MOT...LOC 0105Z 240DEG 47KT 3896 10429
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HodanishThe Pueblo radar (KPUX), 55 km away, was scanning. The volume nearest the first event began at 01:34 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail measured to 1 inches fell in eastern El Paso County.
Hail measured to 1 inches fell in western Pueblo County.
Hail measured to 1.25 inches fell in western Pueblo County.
Hail measured to 1 inches fell in central Pueblo County.
Hail measured to 1.75 inches fell in central Pueblo County.
Hail measured to 1.5 inches fell in central Pueblo County.
Mesonet station HLY02 Holly No. 2 measured a 58 mph wind gusts.
A measured wind gusts of 76 mph occurred in north central Prowers County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292273, 1292274, 1292275, 1292276, 1292277, 1292278, 1292279, 1292280.